Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

What causes constant tremors in the hands after open heart surgery?

User rating for this question
Very Good
Answered by

Neurologist, Surgical
Practicing since : 2007
Answered : 830 Questions
Question
I HAD OPEN HEART SURGERY 6 WEEKS AGO SINCE THE SURGERY MY HANDS ARE CONSTANTLY SHAKING
Wed, 16 May 2018 in Valvular Heart Disease
 
 
Answered by Dr. Ishu Bishnoi 32 minutes later
Brief Answer:
Differential diagnosis and approach

Detailed Answer:
Hi XXXX, thanks for asking from HCM.


I can understand your concern. Your hands are shaking or having "tremors". Tremors in hands are of many types

- Coarse tremors means vigorous shaking. It can be tremors at rest (without work) or intentional tremors (occurring only while doing dome work from hands) or mix of two. Resting tremors could be due to Parkinson disease. Intentional tremors could be due to cerebellar disease (ischemia/tumor/injury), B12 deficiency. Combined tremors could be due tor ed nucleus damage in brainstem (ischemia/infection/injury/tumor).

- Fine tremors means rapid, fine alternating movements of fingers. It is usually seen with anxiety, excessive caffeine intake, hyperthyroidism or without any cause (essential).

In your case, history is very small. I request you to provide some details about your complaints to find out the type of tremors and then decide about probable differential diagnosis. You have mentioned about open heart surgery. Possibility of ischemic lesion is quite high in you. Few questions which need to be answered

- What is the type of tremors? fine or coarse.

- Is tremors occur during rest or work?

- What are the drugs, you have been taking other than Amiodarone?

- Is there any past history of stroke?

- Is there any history of anxiety, severe mental stress, excessive coffee/tea drink?

- Does anybody advise you MRI brain? If it has been done, please send the films or report.

Hope you got my point. If any doubt, do let me know.
Thanks. Take care.
Above answer was peer-reviewed by
 
Follow-up: What causes constant tremors in the hands after open heart surgery? 25 hours later
FINE TREMERS , occur all the time when using my hands. drugs: ATORVASTATIN 10mg bed time, ELIQUIS 5mg bid, METOPROLOL 50mg bid. No history of anxiety,stroke. NO MRI

I answered your questions, have not heard from you
 
 
Answered by Dr. Ishu Bishnoi 22 hours later
Brief Answer:
History interpretation and approach

Detailed Answer:
Hi XXXX, welcome back.


Sorry for the delay. Thank you for providing me the detailed history. Your history is suggestive of fine tremors, persisting throughout. You have mentioned that there is no history of anxiety. Other causes of fine tremors which need to be ruled out, are

- Hyperthyroidism
- Excessive caffeine intake
- Essential
- Adrenaline excess e.g. Pheochromocytoma, autonomic dysfunction.
- Drugs like antipsychotics, eltroxin etc.

In your case, to confirm diagnosis, few investigations are needed

- Thyroid function test
- MRI brain
- Baseline pulse rate, blood pressure, breathing rate to rule out autonomic dysfunction. If some problem, urine VMA levels can help in confirming the adrenaline hyper-secretion.
- It is less likely to be due to drug induced in your case.
- If everything comes normal, diagnosis of essential tremors should be kept.

Message me the reports of investigations. I will guide you further, Till then, you can

- Take tablet Propranolol instead of Metoprolol. It will reduce tremors along with BP.

- Avoid tea/coffee

- Do Yoga and meditation to calm yourself and control your nerves

- Avoid excessive stressful activities (both mental and physical).

- Even still no relief, Tab clonazepam can be taken after prescription.

Hope it will help. If you have nay doubt, do let me know.
Thanks. Take care
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Cardiac Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor